A Checklist for Treating Local Anesthetic Systemic Toxicity

Joseph M. Neal, MD; Guy L. Weinberg, MD


Within the world of anesthesia-related patient safety, the permutations of complication and treatment are constantly changing. Sometimes it is an old complication that never quite goes away; sometimes it is a new treatment for an old complication; and sometimes we find a new way of managing the intersection of complication and treatment. Such is the current state of local anesthetic systemic toxicity (LAST). Anesthesiologists and certified nurse anesthetists have dealt with this complication since the introduction of local anesthetics over a century ago, yet despite advances in pharmacology and the development of techniques to detect and prevent local anesthetic overdose, mild LAST still occurs in about 1:1000 patients. Seizures manifest in 0-25:10,000 patients, while cardiovascular instability and/or cardiac arrest occur in a smaller fraction of patients. The development of lipid emulsion therapy has brought a powerful antidote that adds value to the time-honored therapies of oxygenation and seizure control. We now embrace the concept that checklists can actually help us manage this rare but potentially fatal complication, the modern treatment of which relies on administering a seldom used solution whose dosing guidelines are not readily available in most anesthesiologists’ memory banks.

ASRA

In 2008 the American Society of Regional Anesthesia and Pain Medicine (ASRA) convened its second practice advisory panel on LAST. The 2010 executive summary1 of that panel’s findings can be downloaded for free from the ASRA website (www.asra.com). Amongst other salient findings, the practice advisory panel noted that the presentation of LAST is often different from the classic textbook description of mild subjective symptoms (auditory changes, circumoral numbness, dizziness) that progress to systemic excitation (seizure, ventricular arrhythmias, hypertension), which then evolves into systemic depression (asystole, cardiac collapse).2 Less than 40% of patients will present with this classic prodrome. Instead, some will proceed directly to seizure with little or no warning signs, fewer will present with cardiac arrest alone, and a significant number will present 5 to 30 minutes after local anesthetic injection with non-descript signs of altered mental status, bradycardia, or hypotension. The obvious implications for clinicians (including non-anesthesia providers) who use potentially toxic doses of local anesthetic are that all patients should be observed with standard monitors for at least 30 minutes after block placement, and resuscitation equipment should be readily available. Moreover, we must heighten our vigilance in those patients who have a lower-than-normal threshold for local anesthetic toxicity: extremes of age, and/or underlying cardiac, hepatic, neurologic, or metabolic co-morbidities.

A key component of the ASRA practice advisory was the creation of a treatment checklist3 (Figure 1), a copy of which can also be obtained from the ASRA website. The front of the ASRA Checklist contains all the suggested steps for treating suspected LAST. The back of the sheet summarizes key prevention, detection, and treatment strategies. The practice advisory panel recommends that the checklist be immediately available wherever potentially toxic doses of local anesthetics are used.
The readability and usability of the ASRA Checklist was tested during a simulation exercise involving trainees at the Virginia Mason Medical Center.4 Key observations from that study are pertinent to all of us who may treat LAST. First, optimization of oxygen delivery and suppression of seizure activity is of primary importance. Second, the subsequent treatment of severe LAST and resultant cardiovascular instability is different from “classic ACLS” ischemic cardiac arrest. Drugs that further depress cardiac contractility, such as local anesthetics, beta blockers, calcium channel blocks, or propofol, should be avoided. Third, animal studies suggest that “classic cardiac arrest drugs” such as vasopressin and high-dose epinephrine are counterproductive in the treatment of LAST. Use of epinephrine is preferably limited to lower doses than typically used in standard ACLS, i.e., less than 1 mcg/kg. The simulation also exposed delay in prompt notification of cardiopulmonary bypass teams. Finally, the Virginia Mason simulation exercise clearly unmasked the trainees’ reluctance (and presumably that of other providers) to follow the checklist. This hesitancy of health care providers to embrace checklist use has been well documented. The study clearly demonstrated that failure to fully use the checklist resulted in fewer correct treatment actions, not only as they relate to suboptimal management of cardiac arrest, but also to mental failure in accurately recalling lipid emulsion dosing parameters.

The Anesthesia Patient Safety Foundation recently funded a project at the University of Illinois College of Medicine to produce an educational "toolkit" for distribution to academic anesthesia departments on the topic of LAST. This instructional program is comprised of a DVD that includes lectures, sample simulations, and a movie along with current supporting documents such as the ASRA Checklist.

Local anesthetic systemic toxicity continues to be a potentially devastating complication of anesthesia practice. The ASRA practice advisory and its associated checklist help us to better understand the prevention and diagnosis of LAST, and are particularly useful for prompting our brains at a time of intense stress when our patient unexpectedly shows signs of severe toxicity. As experts in the use of local anesthetics, it is important that we take every opportunity to increase the awareness of LAST among non-anesthesia providers, e.g., surgeons or emergency physicians, who might use local anesthetics but are unaware of their potential risks. Other specialists are unlikely to know that there are currently accepted methods for managing acute LAST, including an effective antidote. It is our job to inform them.

Joseph M. Neal, MD
Virginia Mason Medical Center
Seattle, WA

Guy L. Weinberg, MD
Professor of Anesthesiology
University of Illinois; Jesse Brown VA Medical Center
Chicago, IL


References

  1. Neal JM, Bernards CM, Butterworth JF, et al. ASRA practice advisory on local anesthetic systemic toxicity. Reg Anesth Pain Med 2010;35:152-161.

  2. Di Gregorio G, Neal JM, Rosenquist RW, Weinberg GL. Clinical presentation of local anesthetic systemic toxicity: A review of published cases, 1979-2009. Reg Anesth Pain Med 2010;35:181-187.

  3. Neal JM, Mulroy MF, Weinberg GL. American Society of Regional Anesthesia and Pain Medicine checklist for managing local anesthetic systemic toxicity: 2012 version. Reg Anesth Pain Med 2012;37:16-18.

  4. Neal JM, Hsiung RL, Mulroy MF, Halpern BB, Dragnich AD, Slee AE. ASRA checklist improves trainee performance during a simulated epidsode of local anesthetic systemic toxicity. Reg Anesth Pain Med 2012;37:8-15.